Alert archive / South Dakota / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Sioux Falls, SD

June 9, 1999Douglas County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 9, 1999, 12:40 AM CDT for Douglas County, Hutchinson County, South Dakota. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1999, 12:40 AM CDT (05:40 UTC)
Expired
Jun 9, 1999, 2:30 AM CDT
In force
110 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Douglas County, SD, Hutchinson County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 090540
FFWFSD
SDC043-067-090740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUN 9 1999

...URBAN FLOOD WARNING FOR DOUGLAS COUNTY AND WESTERN
HUTCHINSON COUNTY UNTIL 230 AM CDT...

WIDESPREAD...SLOW MOVING THUNDERSTORMS HAVE BEEN PRODUCING HEAVY
RAINS OVER DOUGLAS AND WESTERN HUTCHINSON COUNTIES THIS EVENING.
ESTIMATES OF 1.5 TO 2 INCHES OF RAIN ARE INDICATED BY NATIONAL
WEATHER SERVICE RADAR. AN ADDITIONAL 1 TO 2 INCHES ARE LIKELY IN
THE NEXT HOUR AS THESE STORMS CONTINUE TO MOVE SLOWLY NORTH OUT OF
THE AREA.

IF YOU LIVE IN FLOOD PRONE AREAS...BE ALERT FOR QUICKLY RISING
WATERS.  BE PREPARED FOR PONDING WATER AT INTERSECTIONS AND OTHER
LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:55 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 8, 9:55 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT TUE JUN 8 1999

STORM WHICH PRODUCED UP TO GOLFBALL SIZE HAIL EARLIER DISSIPATED AS
IT APPROACHED FSD...WHERE WINDOW CHECK REVEALED BACKWARD TILT TO
STORM.  NICE MAMMATUS...BUT NOT MUCH UNDERNEATH IT. ANOTHER ISOLATED
CELL POPPED UP NORTHEAST OF MHE...BUT CALLS TO AREA INDICATE THIS
TOO HAS LITTLE LOW LEVEL STRUCTURE...WITH LITTLE RAIN AND NO HAIL
REPORTED.  LOOP OF KLNX RADAR SHOWS LINE APPEARS TO BE WEAKENING
SOMEWHAT AS IT MOVES NORTHEAST...BUT STILL WARRANTS SOME WATCHING
AS AN ISOLATED HAIL OR WIND REPORT CANNOT BE RULED OUT.  LATEST RUC
STILL SHOWS 40-50KT LLJ AIMED AT WESTERN CWA OVERNIGHT...AND WITH
APPROACHING STORMS...HAVE UPPED POPS IN SOUTHWEST COUNTIES.  LITTLE
CHANGE TO REMAINDER OF ZONE SET OTHER THAN CLEANING UP WINDS AND
PUSHING TSRA CHANCES TO AFTER MIDNIGHT EVERYWHERE EXCEPT WESTERN
ARE$A.

.FSD...NONE

In the hours before

Local storm report, Jun 8, 8:46 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    PARKER                    SD    1 INCH HAIL
06/08/99   TURNER

0827 PM    12 SE PARKER              SD    1.75 INCH HAIL
06/08/99   TURNER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:15 PM CDTSevere Thunderstorm WarningFSDTurner30 min
Jun 8, 10:18 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld42 min
Jun 8, 10:42 PM CDTSevere Thunderstorm WarningFSDJerauld33 min
Jun 8, 10:56 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min

Nearby

Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.